Irregular bleeding with IUS?


#1

I had a lot of irregular bleeding on the implant - does this mean that I will also have it on the hormonal coil?


#2

Hi @helena.x, Usually, the hormonal coil will make your periods lighter and less frequent. In some women they may stop altogether. However some irregular bleeding is common with this method, particularly for the first few months - this often gets less and less over time.

You can’t usually tell from the bleeding pattern on one method how it will affect your bleeding pattern on another method. Usually the only way to find out is to try it and see.


#3

I had the mirena coil fitted in January, since fitting I have had bleeding every 3 weeks on the dot which lasts for about 4-5 days, and intermittent bleeding between the 3 weeks. I also get all of the usual cramps and pains and have to take regular paracetamol and ibuprofen during these times to dull the pain. It all makes me feel miserable. Is this normal?


#4

Hello @Jo-Jo
Altered bleeding patterns are a common reason for the removal of the IUS. The general pattern is that the bleeding gets less over time and at 1 year most women will have infrequent or no bleeding but there are still 20% of women who are using the IUS or the IUD will have irregular bleeding at 1 year.

It looks like you are coming up to 1 year after the IUS was fitted. It would seem sensible to check for other causes of irregular bleeding - do an infection screen if you are at risk at all and make sure that you are up to date with your smear tests.

If these are all normal and the bleeding pattern is making you miserable then it would seem sensible to consider an alternative form of contraception. The combined hormonal methods are good at controlling bleeding - the combined pill, patch or ring. On the injection, 70% of people are not bleeding at all at the end of one year but irregular bleeding prior to that is common.

Many thanks

Paula